Strong Wind, Bureau
- When
- April 23, 10:00 AM CST to 7:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Summary for 4/23/01 gradient wind event:A vigorous low pressure system in Wisconsin brought a trailing cold front through Iowa and Illinois. The system brought strong gradient winds to western Illinois.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Summary for 4/23/01 gradient wind event:A vigorous low pressure system in Wisconsin brought a trailing cold front through Iowa and Illinois. The system brought strong gradient winds to western Illinois. From late morning through sunset, a southwest wind gusted over 40 mph across the area. The highest measured speed in northwest Illinois was 46 mph at the Quad City Airport in Moline. There was no significant damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 23, 2:15 AM CST, 7 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 230 AM CDT MON APR 23 2001 06Z SURFACE ANALYSIS SHOWS LOW PRESSURE BETWEEN SIOUX CITY AND OMAHA. COLD FRONT EXTENDS FROM SOUTHEAST NEBRASKA INTO CENTRAL KANSAS...WITH DRYLINE FURTHER EAST EXTENDING FROM SOUTHWEST IOWA INTO EASTERN KANSAS. CONVECTION DIMINISHING AND LIFTING NORTHEAST OUT OF CWA. EARLIER RECEIVED REPORT OF SEMI BLOWN OVER ON INTERSTATE 80 NEAR WILLIAMSBURG. KDVN WSR-88D REFLECTIVITY NEAR THAT TIME APPEARED TO SHOW SOMEWHAT OF A COMMA HEAD ON WESTERN FLANK OF ARCING BAND OF SHRA/TSRA...WITH DECENT WEAK ECHO REGION. KDVN VAD WIND PROFILE SHOWS 50-60 KTS JUST OFF THE DECK...AND THIS APPARENTLY WAS TRANSPORTED TO THE GROUND. CONCERNS IN SHORT TERM ARE WITH WINDS...CLOUDS...TEMPS AND PCPN CHCS. BEYOND...CONCERNS ARE MAINLY WITH TEMPS AND NEXT CHANCE OF PCPN LATE TUESDAY/WEDNESDAY. UPPER AIR PATTERN SET TO UNDERGO CHANGE AS RIDGE BUILDS INTO WESTERN US NEXT 48 HRS...WHILE TROUGH OVER CENTRAL US SHIFTS TO EAST COAST. THIS WILL RESULT IN TRANSITION FROM SOUTHWEST TO NORTHWEST UPPER FLOW OVER REGION...WITH COOLER TEMPS (MORE SEASONAL) IN STORE. SHORT TERM...SURFACE COLD FRONT TO SWEEP ACROSS CWA...MAINLY BY EARLY AFTERNOON. CONVERGENCE NOT GREAT AHEAD OF FRONT...SO DON/T EXPECT TO SEE MUCH IF ANY ADDITIONAL PCPN ALONG BOUNDARY UNTIL THE AFTERNOON WITH HEATING. BY THIS TIME...FRONT SHOULD BE JUST ABOUT THROUGH CWA...COULD SEE SOME ACTIVITY DEVELOP IN FAR EASTERN ZONES BUT QUICKLY MOVE EAST. SOME WRAP-AROUND/DEF ZONE PCPN MAY SWING THROUGH LATER TODAY AND THIS EVENING...ESPECIALLY NORTHERN HALF OF CWA. NEXT CONCERN IS WIND. AS MENTIONED EARLIER...KDVN WSR-88D VAD WIND PROFILE SHOWS 50-60 KTS JUST OFF DECK. PRESSURE GRADIENT EXPECTED TO TIGHTEN TODAY AS SURFACE LOW TRACKS NORTHEAST INTO GREAT LAKES. COLD ADVECTION...MIXING AND SOME ISALLOBARIC CONTRIBUTION SHOULD KICK UP WINDS. A FEW LOCATIONS ALREADY NEARING CRITERIA. LOCAL STUDY WITH MSLP GRADIENT SUGGESTS SOME GUSTS OF 40-45 MPH AND THIS MESHES WITH TAKING ABOUT 80% OF H85 WIND IN NEAR SUPERADIABATIC CONDITIONS. TEMPS...NEXT CONCERN. H85 TEMPS PROGGED BELOW ZERO ALONG AND EAST OF RIVER BY 00Z. GRADIENT SETTING UP FROM WEST TO EAST AND WILL TAILOR ZONES THIS WAY...CLOSER TO WARMER MAV EAST AND COOLER FWC WEST. EXPECT TO SEE TEMPS WEST OF THE RIVER TOPPING OUT THIS MORNING...THEN GO STEADY OR FALL. CLOUDS AND ANY LIGHT RAIN TO GRADUALLY DECREASE TONIGHT AS WEAK RIDGING BUILDS IN. GUIDANCE IN DECENT AGREEMENT ON MINS AND GENERALLY ACCEPTED. NEXT SYSTEM PROGGED LATE TUESDAY/EARLY WEDNESDAY...EXPECTED TO BRING AN INCREASE IN CLOUDS AND PERHAPS SOME LIGHT RAIN OR SPRINKLES. TEMPS TO COOL TO NEAR SEASONAL LEVELS NEXT FEW DAYS. COORD WITH KARX...KDMX...KLOT...KILX...THANX .DVN... IA...WIND ADVISORY TODAY EASTERN IOWA. IL...WIND ADVISORY TODAY NORTHWEST AND WEST CENTRAL ILLINOIS. MO...WIND ADVIDSORY TODAY EXTREME NORTHEAST MISSOURI. MCCLURE
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-241000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 507 AM CDT MON APR 23 2001 ...VERY WINDY AND TURNING COOLER... LOW PRESSURE OVER NORTHWEST IOWA WILL RACE NORTHEAST INTO THE GREAT LAKES THIS AFTERNOON. IN RESPONSE...THE PRESSURE GRADIENT WILL STRENGTHEN OVER THE REGION...RESULTING IN VERY WINDY CONDITIONS. A COLD FRONT WILL ALSO SWEEP ACROSS THE REGION THIS MORNING... SWITCHING THE WINDS FROM SOUTH TO SOUTHWEST...AND EVENTUALLY TO THE WEST. WIND SPEEDS WILL INCREASE TO BETWEEN 25 AND 35 MPH...WITH GUSTS TO NEAR 45 MPH. A STRAY SHOWER OR THUNDERSTORM WILL BE POSSIBLE UNTIL THE FRONT PASSES. THE FRONT WILL BRING MUCH COOLER AIR COMPARED TO WHAT WE HAVE EXPERIENCED THE LAST FEW DAYS. HIGH TEMPERATURES WEST OF THE MISSISSIPPI RIVER WILL OCCUR THIS MORNING...BEFORE FALLING INTO THE UPPER 40S TO MIDDLE 50S. MEANWHILE...HIGH TEMPERATURES EAST OF THE MISSISSIPPI RIVER WILL OCCUR AROUND MIDDAY...THEN FALL INTO THE 50S. PATCHY LIGHT RAIN OR DRIZZLE IS EXPECTED BY MID TO LATE AFTERNOON...WEST OF A LINE FROM DUBUQUE TO IOWA CITY. THIS LIGHT PRECIPITATION WILL SHIFT EAST DURING THE EVENING...STAYING MAINLY NORTH OF HIGHWAY 34. THE STRONG WINDS ARE EXPECTED TO SLOWLY DIMINISH AFTER SUNSET. UPCOMING SPOTTER TRAINING SESSIONS - APRIL 23 2001 - Anamosa, IA, 7:00 p.m. Tornado and Severe Thunderstorm Spotter Training will be conducted in Anamosa, Iowa (Jones County) at 7:00 p.m. at the Anamosa Fire Department. This will be a two-hour class. For additional information, contact Robyn Reese at (319) 462-2735 or e-mail at jonescoland@n-connect.net. External promotion is encouraged by all media and NOAA Weather Radio. MCCLURE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
851 AM CDT MON APR 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM INDEPENDENCE IA TORNADO
04/23/01 BUCHANAN REPORTED BY EMERGENCY
MANAGEMENT.
SEVERAL
HOMES DAMAGED NORTHWEST
AND NORTHEAST OF
INDEDPENDENCE. A
UTILITITY BUILDING NEAR
A SCHOOL WAS DAMAGED.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
917 AM CDT MON APR 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 AM LISBON IA 50 MPH TSTM GUST
04/23/01 LINNPRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT MON APR 23 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 AM INDEPENDENCE IA TORNADO
04/23/01 BUCHANAN *** 1 INJ ***
APPROXIMATELY 25 HOMES
DAMAGED NORTHWEST
AND NORTHEAST OF
INDEDPENDENCE. A
UTILITITY BUILDING NEAR
A SCHOOL WAS DAMAGED.
TREES ALSO DOWNED.
1 INDIVIDUAL WITH HEAD
INJURY...IN TRANSPORT.
REPORTED BY EMERGENCY
MANAGEMENT.The national radar mosaic for the moment the first event began.
13 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243558, 5243559, 5243560, 5243561, 5243562, 5243563, 5243564, 5243565, 5243566, 5243567, 5243568, 5243569, 5243570.